Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 25, NWS Salt Lake City, UT

August 18, 2014Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2014, 3:31 PM MDT for Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 3:31 PM MDT (21:31 UTC)
Expired
Aug 18, 2014, 9:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 88 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4501 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WGUS55 KSLC 182131
FFWSLC
UTC053-190330-
/O.NEW.KSLC.FF.W.0025.140818T2131Z-140819T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 930 PM MDT MONDAY
    
* AT 327 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE FORT PEARCE WASH IN ARIZONA.  RADAR RAINFALL 
  AMOUNTS OF OVER 2 INCHES IN AN HOURS TIME HAS FALLEN IN THIS 
  DRAINAGE.  THE FORT PEARCE WASH FLOWS INTO UTAH'S WASHINGTON 
  COUNTY AND THEN INTO THE SOUTHERN END OF ST. GEORGE FROM ARIZONA.

* ADDITIONAL DRAINAGES IN THE VIRGIN GORGE ARE ALSO ANTICIPATED TO 
  BE IMPACTED.  THIS WATERWAY FLOWS NEAR I-15 AND THEN BACK INTO 
  ARIZONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3709 11357 3700 11337 3700 11370 3707 11370

$$

MCINERNEY
2 follow-up statements
011 
WGUS75 KSLC 190040
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT MON AUG 18 2014

UTC053-190330-
/O.CON.KSLC.FF.W.0025.000000T0000Z-140819T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
640 PM MDT MON AUG 18 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
SOUTH CENTRAL WASHINGTON COUNTY...

AT 625 PM MDT...THE FLASH FLOOD WARNING FOR THE FORT PEARCE WASH 
ORIGINATING OUT OF ARIZONA AND FLOWING INTO UTAH HAS VERIFIED.  THE 
FORT PEARCE WASH RIVER GAGE LOCATED SOUTH OF ST. GEORGE AS OF 6PM 
REPORTED A FLOW OF 7700 CFS.

THE FLOW OF 7700 CFS IS A VERY DANGEROUS FLOOD AND IS MOVING TOWARDS 
THE AREA AROUND THE ST. GEORGE GOLF CLUB. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE FORT PEARCE WASH...TAKE PRECAUTIONS TO ENSURE 
FOR YOUR SAFETY.

&&

LAT...LON 3709 11357 3700 11337 3700 11370 3707 11370

$$

MCINERNEY
445 
WGUS75 KSLC 190330
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 PM MDT MON AUG 18 2014

UTC053-190332-
/O.EXP.KSLC.FF.W.0025.000000T0000Z-140819T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
930 PM MDT MON AUG 18 2014

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 930 PM MDT...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND STREAM 
LEVELS HAVE DECREASED IN THE FORT PEARCE WASH. WATER FROM FORT 
PEARCE WASH FLOWS INTO THE VIRGIN RIVER...WHICH WILL CONTINUE TO RUN 
HIGH THROUGH LATE THIS EVENING BEFORE RECEDING.

THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3709 11357 3700 11337 3700 11370 3707 11370

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:21 AM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 10:21 AM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1021 AM MDT MON AUG 18 2014

.SYNOPSIS...SOUTHERLY FLOW AHEAD OF AN UPPER LEVEL LOW ALONG THE
CALIFORNIA COAST WILL SPREAD DEEP MOISTURE BACK INTO THE REGION
LATE MONDAY AND TUESDAY. A DRYING TREND IS EXPECTED FOR THE LATTER
HALF OF THE WEEK.

&&

.DISCUSSION...TWO PRIMARY FEATURES TO NOTE ON THE BIG
PICTURE...RIDGE IN THE VICINITY OF THE 4 CORNERS WITH AXIS OVER
NORTHERN AZ/NM AND AN UPPER LOW SPINNING OFF THE NORCAL COAST.
MORNING WATER VAPOR INDICATES A SLIGHT EASTWARD SHIFT OF THE
RIDGE WITH A RETURN FLOW SHORT WAVE DRIVING AN MCV ACROSS
SOUTHWESTERN ARIZONA...THIS AS THE LOW CONTINUES TO GRADUALLY
TRANSITION SOUTH OFF THE CALI COASTLINE.

A FEW SHOWERS WERE NOTED ACROSS THE FAR NORTH EARLY THIS MORNING
BUT HAVE SINCE DISSIPATED. SHOWERS AND ISOLATED STORMS REMAIN OVER
FAR SOUTHERN IDAHO WHERE AN AREA OF MID LEVEL MOISTURE CONVERGENCE
EXISTS HOWEVER.

ISOLATED MOUNTAIN BASED CONVECTION WILL REMAIN POSSIBLE TODAY BUT
BUFR PROFILES INDICATE THESE WILL BE HIGH BASED AND WITH PWAT AT
OR BELOW .6 INCHES MINIMAL THREAT OF HEAVY RAIN EXISTS THROUGH
ABOUT 00Z OR SO.

MONSOONAL MOISTURE REMAINS PINNED ALONG AND SOUTH OF THE
AFOREMENTIONED RIDGE AXIS BUT THIS WILL BE SHORT LIVED AS BOTH
FEATURES CONTINUE TO MOVE EAST AND SOUTH RESPECTIVELY. GUIDANCE
SUGGEST THE NOSE OF MONSOONAL MOISTURE WILL REACH THE UT/AZ BORDER
AROUND 00Z THIS EVENING AS THE SHORT WAVE BEGINS TO APPROACH FROM
THE SOUTH. GFS/NAM/ECMWF AGREE THIS WAVE AND ASSOCIATED MOISTURE WILL
CONTINUE TO LIFT NORTH INTO THE STATE OVERNIGHT AND TOMORROW
MORNING FORMING A WEAK CIRCULATION CENTER OVER NORTHERN UTAH
TOMORROW AFTERNOON.

MANY INGREDIENTS EXIST FOR MORE ROBUST CONVECTION THIS EVENING
ACROSS THE FAR SOUTH AND AREAWIDE TOMORROW. THIS SAID...TIMING OF
WAVE COULD VERY WELL INDUCE ENOUGH SUBSIDENCE ACROSS THE SOUTH AND
FAR WEST DURING PEAK HEATING HOURS TOMORROW TO INHIBIT CONVECTIVE
POTENTIAL THOSE AREAS. CLOUD COVER COULD LIMIT HEATING POTENTIAL
AS WELL. COMBINATION OF LIFT ASSOCIATED WITH THE SHORT
WAVE...ESPECIALLY NORTH AND EAST OF THE WAVE...AND PWAT IN EXCESS
OF AN INCH DOES ALLOW FOR A THREAT OF LOCALLY HEAVY RAIN WITH THE
MORE MATURE CONVECTION LATE MORNING AND AFTERNOON.

NO SIGNIFICANT UPDATES TO NOTE AT THIS TIME. PREVIOUS DISCUSSION
BELOW...

BEYOND TUESDAY THE MODELS HAVE STRUGGLED RECENTLY WITH RESPECT TO
THE EVOLUTION OF THE UPPER LOW ALONG THE CA COAST...AND ALTHOUGH
THE 00Z GFS/EC BOTH BRING THIS LOW INLAND DURING THE MIDWEEK
PERIOD...THEY DIFFER WITH RESPECT TO TRACK/TIMING AND AVAILABLE
MOISTURE ACROSS THE EASTERN GREAT BASIN. GIVEN THE UNCERTAINTY DID
NOT CHANGE THE PRECIPITATION FORECAST FOR THE LATTER HALF OF THE
PERIOD...MAINTAINING ONLY A SMALL THREAT OF SHOWERS AND
THUNDERSTORMS OVER THE HIGHER TERRAIN. WHAT THE MODELS ARE IN
AGREEMENT WITH IS THE DEVELOPMENT OF A LONGWAVE TROUGH ACROSS THE
PACIFIC NORTHWEST/NORTHERN ROCKIES...WHICH WILL KEEP TEMPERATURES
THROUGH THE EXTENDED PERIOD A BIT BELOW CLIMATOLOGICAL NORMS.

&&

.AVIATION...OPERATIONAL WEATHER CONCERNS ARE EXPECTED TO REMAIN
MINIMAL AT THE KSLC TERMINAL TODAY. LIGHT SOUTHEAST WINDS ARE
EXPECTED TO TREND LIGHT AND VARIABLE THROUGH 18Z BEFORE GRADUALLY
SHIFTING TO THE NORTH. NORTHWEST WINDS GREATER THAN 7 KNOTS ARE
NOT EXPECTED UNTIL AFTER 19Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 6:08 AM MDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 AM MDT MON AUG 18 2014

UTZ001>016-019>021-517-518-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
608 AM MDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL MOVE NORTH INTO SOUTHERN UTAH TODAY AND
THEN SPREAD NORTH THROUGH THE REMAINDER OF THE OUTLOOK AREA
TONIGHT. THIS WILL BRING SHOWERS AND THUNDERSTORMS TO THE
STATE... BEGINNING IN SOUTHERN UTAH THIS AFTERNOON AND THEN
STATEWIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MOIST AIRMASS WILL REMAIN ACROSS THE OUTLOOK TUESDAY BRINGING A
THREAT FOR SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAIN AND LOCALIZED FLASH FLOODING. DRIER AIR IS THEN EXPECTED TO
BEGIN MOVING BACK INTO THE REGION ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 18, 1:44 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
144 PM MDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     FLASH FLOOD      7 SE TORREY             38.23N 111.33W
08/14/2014                   WAYNE              UT   PARK/FOREST SRVC

0142 PM     FLASH FLOOD      7 SE TORREY             38.23N 111.33W
08/14/2014                   WAYNE              UT   911 CALL CENTER

            FLASH FLOODING IN BURRO,COTTONWOOD, AND PLEASANT CREEK
            DRAINAGES IN CAPITOL REEF NATIONAL PARK.

&&

BMCINERNEY
Local storm report, Aug 18, 1:45 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
145 PM MDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     FLASH FLOOD      8 SE TORREY             38.22N 111.31W
08/15/2014                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOOD IN SHEETS GULCH IN CAPITOL REEF NATIONAL
            PARK.

&&

BMCINERNEY
Special weather statement, Aug 18, 3:31 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT MON AUG 18 2014

UTZ019-020-518-182215-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
SOUTHERN UTAH MOUNTAINS UT-
331 PM MDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HURRICANE...OR 16 MILES EAST OF
ST GEORGE...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ST GEORGE...ST. GEORGE...WASHINGTON...HURRICANE...SANTA CLARA...LA
VERKIN...IVINS...HILDALE...TOQUERVILLE...LEEDS...VIRGIN...
SPRINGDALE...ROCKVILLE AND BLOOMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 11368 3724 11365 3719 11359 3719 11353
      3723 11351 3720 11347 3729 11337 3730 11328
      3728 11327 3730 11325 3725 11322 3725 11317
      3717 11298 3700 11302
TIME...MOT...LOC 2130Z 210DEG 15KT 3700 11330

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:31 PM MDTSpecial Weather StatementSLCWashington44 min
Aug 18, 4:12 PM MDTSevere Thunderstorm WarningSLCIron, Washington33 min
Aug 18, 4:34 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 18, 5:18 PM MDTFlash Flood WarningSLCGarfield3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.